Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 3, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Jul 20, 2017, 3:17 AM MDT for 6 counties in Montana. It took effect at Jul 20, 2017, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2017, 3:17 AM MDT (09:17 UTC)
- In effect from
- Jul 20, 2017, 12:00 PM MDT
- Expired
- Jul 21, 2017, 9:00 PM MDT
- In force
- 33 hr
- Issued by
- NWS Billings, MT
Counties Golden Valley County, MT, Musselshell County, MT, Rosebud County, MT, Sweet Grass County, MT, Treasure County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 46 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3891 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
823 WWUS85 KBYZ 200917 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 317 AM MDT Thu Jul 20 2017 MTZ124-127-130-202130- /O.NEW.KBYZ.FW.W.0003.170720T1800Z-170721T0300Z/ Wheatland County/Sweet Grass County- Golden Valley County/Musselshell county- Northern Rosebud/Northern Treasure Counties- 317 AM MDT Thu Jul 20 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... The National Weather Service in Billings has issued a Red Flag Warning...which is in effect from noon today to 9 PM MDT this evening. * IMPACTS: Low humidities and strong gusty winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In South Central MT Fire Zones...northern portions of 124...127. In Southeast MT Fire Zone....130. * COUNTIES AFFECTED: In Central MT...Golden Valley...Musselshell...Wheatland. In South Central MT...Sweet Grass. In Southeast MT...Rosebud...Treasure. * WIND: West 10 to 20 mph with gusts up to 30 mph. * HUMIDITY: As low as 8 percent. * TEMPERATURES: Middle 90s to low 100s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/Billings
5 follow-up statements
454 WWUS85 KBYZ 202058 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 258 PM MDT Thu Jul 20 2017 MTZ131-132-210900- /O.NEW.KBYZ.FW.W.0004.170721T1500Z-170722T0300Z/ Northern Cheyenne Indian Reservation/Ashland Ranger District Custer Natl Forest-Custer County- 258 PM MDT Thu Jul 20 2017 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM MDT FRIDAY... The National Weather Service in Billings has issued a Red Flag Warning...which is in effect from 9 AM to 9 PM MDT Friday. * IMPACTS: Low humidities, hot temperatures, and strong gusty winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southeast MT...Fire Weather Zones 131 and 132. * COUNTIES AFFECTED: In South Central MT...Big Horn. In Southeast MT...Custer...Powder River...Rosebud...Treasure. * WIND: Northwest 10 to 20 mph with gusts up to 30 mph. * HUMIDITY: As low as 13 percent. * TEMPERATURES: In the upper 80s to lower 90s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MTZ127-130-210900- /O.EXT.KBYZ.FW.W.0003.000000T0000Z-170722T0300Z/ Golden Valley County/Musselshell county- Northern Rosebud/Northern Treasure Counties- 258 PM MDT Thu Jul 20 2017 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT FRIDAY... * IMPACTS: Low humidities, hot temperatures, and strong gusty winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In South Central MT Fire Zone....127. In Southeast MT Fire Zone....130. * COUNTIES AFFECTED: In Central MT...Golden Valley...Musselshell. In Southeast MT...Rosebud...Treasure. * WIND: Northwest 10 to 20 mph with gusts up to 35 mph. * HUMIDITY: As low as 10 percent. * TEMPERATURES: In the lower 80s. * TIMING: Winds will decrease and humidity increase for a period overnight but the breezy and dry conditions will return during the day on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MTZ124-210300- /O.CON.KBYZ.FW.W.0003.000000T0000Z-170721T0300Z/ Wheatland County/Sweet Grass County- 258 PM MDT Thu Jul 20 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * IMPACTS: Low humidities, hot temperatures, and strong gusty winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In South Central MT...Fire Weather Zone 124. * COUNTIES AFFECTED: In Central MT...Wheatland. In South Central MT...Sweet Grass. * WIND: West 10 to 15 mph with gusts up to 30 mph. * HUMIDITY: As low as 14 percent. * TEMPERATURES: In the mid 80s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/Billings
167 WWUS85 KBYZ 210254 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 854 PM MDT Thu Jul 20 2017 MTZ124-210400- /O.EXP.KBYZ.FW.W.0003.000000T0000Z-170721T0300Z/ Wheatland County/Sweet Grass County- 854 PM MDT Thu Jul 20 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... Temperatures have cooled some with the setting sun, and humidities have recovered above 20 percent this evening. Winds have also decreased, therefore the Red Flag Warning will be allowed to expire. A cold front will push into the area late this evening and turn winds to the northwest, with some gusts to 20 mph possible. $$ MTZ127-130-211500- /O.CON.KBYZ.FW.W.0003.000000T0000Z-170722T0300Z/ Golden Valley County/Musselshell county- Northern Rosebud/Northern Treasure Counties- 854 PM MDT Thu Jul 20 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT FRIDAY... * IMPACTS: Low humidities, hot temperatures, and strong gusty winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In South Central MT Fire Zone....127. In Southeast MT Fire Zone....130. * COUNTIES AFFECTED: In Central MT...Golden Valley...Musselshell. In Southeast MT...Rosebud...Treasure. * WIND: Northwest 10 to 20 mph with gusts up to 35 mph. * HUMIDITY: As low as 10 percent. * TEMPERATURES: In the upper 70s. * TIMING: Winds will decrease and humidity increase for a period overnight but the breezy and dry conditions will return during the day on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MTZ131-132-211500- /O.CON.KBYZ.FW.W.0004.170721T1500Z-170722T0300Z/ Northern Cheyenne Indian Reservation/Ashland Ranger District Custer Natl Forest-Custer County- 854 PM MDT Thu Jul 20 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 9 PM MDT FRIDAY... * IMPACTS: Low humidities, hot temperatures, and strong gusty winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southeast MT...Fire Weather Zones 131 and 132. * COUNTIES AFFECTED: In South Central MT...Big Horn. In Southeast MT...Custer...Powder River...Rosebud...Treasure. * WIND: Northwest 10 to 20 mph with gusts up to 30 mph. * HUMIDITY: As low as 13 percent. * TEMPERATURES: In the lower 80s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/Billings
074
WWUS85 KBYZ 210938
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
338 AM MDT Fri Jul 21 2017
MTZ124-128-129-133-212145-
/O.EXB.KBYZ.FW.W.0004.170721T1200Z-170722T0300Z/
Wheatland County/Sweet Grass County-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Sioux Ranger District Custer National Forest-
338 AM MDT Fri Jul 21 2017
...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...
The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect until 9 PM MDT this evening.
* IMPACTS: Low humidities, hot temperatures, and strong gusty
winds will create erratic fire behavior and new fire starts.
* AFFECTED AREA:
In South Central MT Fire Zones...124...128...129.
In Southeast MT and Northwest SD Fire Zone....133.
* COUNTIES AFFECTED:
In Central MT...Wheatland.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Sweet Grass
Yellowstone.
In Southeast MT...Carter...Fallon.
* WIND: Northwest 10 to 20 mph with gusts up to 30 mph.
* HUMIDITY: As low as 13 percent.
* TEMPERATURES: In the mid 80s to low 90s.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
MTZ131-132-212145-
/O.EXT.KBYZ.FW.W.0004.170721T1200Z-170722T0300Z/
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
338 AM MDT Fri Jul 21 2017
...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...
* IMPACTS: Low humidities, hot temperatures, and strong gusty
winds will create erratic fire behavior and new fire starts.
* AFFECTED AREA:
In Southeast MT...Fire Weather Zones 131 and 132.
* COUNTIES AFFECTED:
In South Central MT...Big Horn.
In Southeast MT...Custer...Powder River...Rosebud...Treasure.
* WIND: Northwest 10 to 20 mph with gusts up to 30 mph.
* HUMIDITY: As low as 11 percent.
* TEMPERATURES: Around 90 degrees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
MTZ127-130-212145-
/O.CON.KBYZ.FW.W.0003.000000T0000Z-170722T0300Z/
Golden Valley County/Musselshell county-
Northern Rosebud/Northern Treasure Counties-
338 AM MDT Fri Jul 21 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
* IMPACTS: Low humidities, hot temperatures, and strong gusty
winds will create erratic fire behavior and new fire starts.
* AFFECTED AREA:
In South Central MT Fire Zone....127.
In Southeast MT Fire Zone....130.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell.
In Southeast MT...Rosebud...Treasure.
* WIND: Northwest 10 to 20 mph with gusts up to 35 mph.
* HUMIDITY: As low as 12 percent.
* TEMPERATURES: Around 90 degrees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings555
WWUS85 KBYZ 212107
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
307 PM MDT Fri Jul 21 2017
MTZ127-130-220300-
/O.CON.KBYZ.FW.W.0003.000000T0000Z-170722T0300Z/
Golden Valley County/Musselshell county-
Northern Rosebud/Northern Treasure Counties-
307 PM MDT Fri Jul 21 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
* IMPACTS: Low humidities and strong gusty winds will create
erratic fire behavior and new fire starts.
* AFFECTED AREA:
In South Central MT Fire Zone....127.
In Southeast MT Fire Zone....130.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell.
In Southeast MT...Rosebud...Treasure.
* WIND: Northwest 15 to 20 mph with gusts up to 30 mph decreasing
this evening.
* HUMIDITY: 10 to 15 percent. Humidity recovery poor tonight.
* TEMPERATURES: Around 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
MTZ124-128-129-131>133-220300-
/O.CON.KBYZ.FW.W.0004.000000T0000Z-170722T0300Z/
Wheatland County/Sweet Grass County-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-
307 PM MDT Fri Jul 21 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
* IMPACTS: Low humidities and strong gusty winds will create
erratic fire behavior and new fire starts.
* AFFECTED AREA:
In South Central MT Fire Zones...124...128...129.
In Southeast MT Fire Zones...131...132.
In Southeast MT and Northwest SD Fire Zone....133.
* COUNTIES AFFECTED:
In Central MT...Wheatland.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Sweet Grass
Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
* WIND: Northwest 10 to 20 mph with gusts up to 30 mph decreasing
this evening.
* HUMIDITY: 10 to 15 percent. Poor recovery tonight.
* TEMPERATURES: Near 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings038 WWUS85 KBYZ 220252 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 852 PM MDT Fri Jul 21 2017 MTZ127-130-220400- /O.EXP.KBYZ.FW.W.0003.000000T0000Z-170722T0300Z/ Golden Valley County/Musselshell county- Northern Rosebud/Northern Treasure Counties- 852 PM MDT Fri Jul 21 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... Relative humidity levels have been slow to recover this evening, but surface winds were decreasing. Due to decreasing winds, the Red Flag Warning will be allowed to expire. Humidity levels will recover above 20 percent by around 11 pm. $$ MTZ124-128-129-131>133-220400- /O.EXP.KBYZ.FW.W.0004.000000T0000Z-170722T0300Z/ Wheatland County/Sweet Grass County-Yellowstone County- Crow Indian Reservation/Bighorn Canyon Rec Area- Northern Cheyenne Indian Reservation/Ashland Ranger District Custer Natl Forest-Custer County- Sioux Ranger District Custer National Forest- 852 PM MDT Fri Jul 21 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... Relative humidity levels have been slow to recover this evening, but surface winds were decreasing. Due to decreasing winds, the Red Flag Warning will be allowed to expire. Humidity levels will recover above 20 percent by around 11 pm. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Jul 19, 9:29 PM MDT, 5 hours 48 minutes earlier.
Area forecast discussion, Jul 19, 9:29 PM MDT, 5 hours 48 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
929 PM MDT Wed Jul 19 2017
.UPDATE...
Clear to mostly clear skies will prevail across the forecast area
tonight. Overnight lows will be mild with most areas at or
slightly above normal in the 50s and lower 60s west of Billings
with middle 60s across the east. No updates this evening. Hooley
&&
.SHORT TERM...valid for Thu and Fri...
A shortwave approaches from the west tomorrow morning. Ahead of
it, a surface front will push through central and eastern Montana
during the afternoon. Thunderstorms will develop in the afternoon
over the eastern Plains. Model soundings indicate strong to severe
winds and hail as the primary threats with elevated bases around
9-10 kft, 1000-1500 j/kg of CAPE, and 30 to 40 kts of bulk shear.
These storms linger in the east through the evening before
pushing into the Dakotas. Increased winds Thurs afternoon and Fri
behind the front along with humidity values in teens could cause
some enhanced fire behavior on any existing wild fires.
Temperatures will be at their highest point all week tomorrow
with many locations getting close to the century mark. Behind the
front temperatures back off a few degrees only reaching into the
low 90s Friday. Walsh
.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...
Saturday, ridging builds back into the area. This will suppress
any activity across the area. This will persist through the day
on Monday. Monday night into Tuesday will see a low pressure
system move through central Alberta and Saskatchewan shifting the
ridge axis to the east some. This will lead to the area being in
southwesterly flow. As a weak cold front moves through overnight
Monday, much of the area will see chance PoPs. Going through the
remainder of the forecast we remain in southwesterly flow with
occasional afternoon convection off the mountains. Reimer
&&
.AVIATION...
VFR will prevail tonight and tomorrow. Some thunderstorms are
possible tomorrow afternoon, mainly from KMLS east. Some of these
storms could be strong with gusty winds. Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 065/098 064/092 060/089 061/093 064/095 064/091 064/091
01/U 10/U 00/U 10/U 11/U 21/B 22/T
LVM 054/094 054/089 050/087 051/091 054/092 055/089 054/088
01/U 10/U 01/U 10/U 01/U 21/U 22/T
HDN 063/101 064/094 058/091 059/095 061/098 063/094 062/094
02/T 20/U 00/U 10/U 11/U 11/B 22/T
MLS 067/101 068/094 061/091 060/094 066/096 066/093 067/095
04/T 20/U 00/U 00/U 01/U 11/B 12/W
4BQ 066/100 067/093 060/090 059/093 064/095 064/093 064/094
04/T 20/U 00/U 00/U 01/U 11/U 12/T
BHK 063/096 065/092 057/088 055/089 059/093 061/091 062/092
02/T 30/U 01/U 00/U 02/T 11/U 12/W
SHR 060/097 061/091 054/089 054/092 056/094 057/092 056/092
13/T 20/U 00/U 10/U 11/U 21/B 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch in effect from Thursday afternoon through
Thursday evening FOR ZONE 117.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jul 19, 3:12 PM MDT, 12 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 312 PM MDT Wed Jul 19 2017 MTZ032-033-036-037-202115- Custer-Fallon-Powder River-Carter- 312 PM MDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southeast Montana. * Potential Impacts: Strong to severe thunderstorms will develop Thursday afternoon and evening over eastern Montana. These thunderstorms will be capable of producing hail up to one inch and gusty winds to 60 mph. * Hazards: Strong winds and hail. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:58 PM MDT | Red Flag Warning | BYZ | Big Horn, Carter, Custer, Fallon, Powder River, Rosebud and 4 more | 30 hr |
| Jul 20, 3:36 PM MDT | Special Weather Statement | BYZ | Fallon | 39 min |
| Jul 20, 3:49 PM MDT | Special Weather Statement | BYZ | Carter | 56 min |
| Jul 20, 4:12 PM MDT | Special Weather Statement | BYZ | Fallon | 63 min |
| Jul 20, 4:48 PM MDT | Special Weather Statement | BYZ | Carter | 57 min |
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.